Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Hanford, CA

February 3, 2017Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Feb 3, 2017, 11:38 AM PST for Mariposa County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2017, 11:38 AM PST (19:38 UTC)
Expired
Feb 3, 2017, 2:30 PM PST
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 125 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 2:36 PM PSTFLOOD8 Se Mariposa, CALAW ENFORCEMENT REPORTS ROAD FLOODING AND ONE LANE ROAD BRIDGE WASHED OUT NEAR INDIAN PEAK ROAD AND HIRSCH ROAD ABOUT 8 MILES SOUTHEAST OF MARIPOSA IN MARIPOSA COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

310 
WGUS56 KHNX 031938
FFWHNX
CAC043-032230-
/O.NEW.KHNX.FF.W.0015.170203T1938Z-170203T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1138 AM PST FRI FEB 3 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...

* Until 230 PM PST

* At 1137 AM PST, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen within 
  the last half hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bootjack, Mariposa and Jerseydale. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3765 11981 3746 11974 3727 11995 3720 12004
      3725 12013 3733 12019 3749 11998

$$

Andersen
2 follow-up statements
404 
WGUS76 KHNX 032050
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1250 PM PST FRI FEB 3 2017

CAC043-032230-
/O.CON.KHNX.FF.W.0015.000000T0000Z-170203T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-
1250 PM PST FRI FEB 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM PST FOR
SOUTHWESTERN MARIPOSA COUNTY...

At 1248 PM PST, Doppler radar continued to indicate heavy rain 
across the warned area. Up to three inches of rain has already 
fallen in the last two hours. Flash flooding is expected to begin 
shortly. Law enforcement has reported several areas with mud flows 
across roads. Use extreme caution when driving.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Bootjack, Mariposa and Jerseydale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3765 11981 3746 11974 3727 11995 3720 12004
      3725 12013 3733 12019 3749 11998

$$

Andersen
769 
WGUS76 KHNX 032221
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
221 PM PST FRI FEB 3 2017

CAC043-032230-
/O.EXP.KHNX.FF.W.0015.000000T0000Z-170203T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-
221 PM PST FRI FEB 3 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MARIPOSA COUNTY WILL
EXPIRE AT 230 PM PST...

The heavy rain has ended. However some nuisance ponding and minor 
mud flows will continue to be possible for the next hour or two. 
Please continue to heed any remaining road closures.

LAT...LON 3765 11981 3746 11974 3727 11995 3720 12004
      3725 12013 3733 12019 3749 11998

$$

Andersen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 6:39 AM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 3, 6:39 AM PST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
639 AM PST Fri Feb 3 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...
Another storm will bring rain and higher elevation snow to the
area today. A drying trend is expected this weekend. Wet weather
will return by early next week.

&&

.DISCUSSION...
Additional light to moderate scattered showers continue to track
northeast across central California this morning ahead of an
approaching Pacific cold frontal system. A band of heavier showers
accompanying the front is nudging slowly southward toward the
northern portion of our area. Short term high-res models move this
boundary through the region later this morning and afternoon. The
airmass is progged to destabilize with li's around -2 and capes
of 400-600 through early afternoon, mainly Fresno County
northward. This could lead to a few thunderstorms through this
afternoon. Rainfall should taper off overnight with just a few
lingering showers. Additional rain accumulations will range from
around 1/4 inch in the north Valley to a few hundredths down south
and in the desert. 1/2 to 1 inch is possible in the foothills and
lower Sierra zones. Snow levels will continue to run around 6 to
7 thousand feet with an additional 8-16 inches expected. The
Winter Storm Warning continues From Kings Canyon to Yosemite and a
Winter Weather Advisory in the Tulare County mountains through 10
pm tonight.

After tonight, the weekend will be mainly dry, as the low pressure
system moves away to the east. Just a weak ripple in the westerly
flow will brush by to our north Saturday, possibly kicking off a
stray shower or two over our extreme northern areas. Models are
similar in moving another trough through our area Sunday night,
bringing another round of rain and mountain snow through Monday
with some lingering showers into Tuesday. Expect similar rain and
snowfall totals with this system, with snow levels running near
the 6000 ft level. Gusty winds will pick up across portions of
the SJ Valley and desert zones as well as over the mountains with
the passing system Monday.

The middle of the week will bring a break from the rain, with
some fog likely in the San Joaquin Valley under a building ridge.
By Friday, a weak trough could bring more showers to the region.
Temperatures are progged to mostly remain above climo through the
period, lowering a little closer to normal behind the passing
troughs.

&&

.AVIATION...
Areas of IFR and mountain obscurations in low clouds and scattered
precipitation in the Sierra Nevada. Areas of MVFR in showers over
the San Joaquin Valley. Otherwise, VFR conditions are expected over
the next 24 hours across the central California interior.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 10 PM PST this evening CAZ097.

Winter Storm Warning until 10 PM PST this evening ABOVE 6000
FEET FOR THE CAZ096.

&&

public...JEB
avn/fw...DCH
synopsis...JEB

weather.gov/hanford

In the hours before

Local storm report, Feb 3, 7:38 AM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
738 AM PST FRI FEB 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND GST LOS BANOS               37.06N 120.83W
02/01/2017  U0.00 MPH        MERCED             CA   PUBLIC

            STRONG WIND GUSTS BLEW DOWN AN AIR CONDITIONING UNIT FROM
            A HOUSE ROOFTOP. WIND SPEED UNKNOWN.

&&

DS
Special weather statement, Feb 3, 9:30 AM PST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
930 AM PST FRI FEB 3 2017

CAZ090-093-031815-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
930 AM PST FRI FEB 3 2017

...SPECIAL WEATHER STATEMENT...

At 928 AM PST, Doppler radar was tracking a moderate to heavy rain
cell 11 miles northeast of Merced, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm. Small
hail is also possible with this cell.

Locations impacted include...
Planada and Catheys Valley.

LAT...LON 3727 12039 3740 12049 3761 12017 3745 11995
TIME...MOT...LOC 1728Z 239DEG 29KT 3739 12031

Andersen
Special weather statement, Feb 3, 10:02 AM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1002 AM PST FRI FEB 3 2017

CAZ093-096-031845-
Mariposa, Madera, and Fresno County Foothills CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
1002 AM PST FRI FEB 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA AND SOUTHERN
TUOLUMNE COUNTIES UNTIL 1045 AM PST...

At 1001 AM PST, Doppler radar was tracking a strong thunderstorm 13
miles west of Bootjack, or 25 miles northeast of Merced, moving
northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bootjack, Mariposa and Jerseydale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3754 11973 3745 11995 3761 12017 3778 11996
TIME...MOT...LOC 1801Z 229DEG 23KT 3751 12011

Andersen
Special weather statement, Feb 3, 10:49 AM PST, 49 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1049 AM PST FRI FEB 3 2017

CAZ090-093-096-031930-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
1049 AM PST FRI FEB 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...NORTHERN
MADERA AND EAST CENTRAL MERCED COUNTIES UNTIL 1130 AM PST...

At 1048 AM PST, Doppler radar was tracking a band of heavy to
moderate rainfall 16 miles southwest of Bootjack, or 19 miles east
of Merced, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Lightning will also be possible with this storm. When
thunder roars go indoors.

Locations impacted include...
Bootjack, Mariposa, Jerseydale, Catheys Valley, Le Grand and Metcalf
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3717 12026 3734 12030 3773 11984 3745 11965
TIME...MOT...LOC 1848Z 236DEG 27KT 3735 12014

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:30 AM PSTSpecial Weather StatementHNXMariposa45 min
Feb 3, 10:02 AM PSTSpecial Weather StatementHNXMariposa43 min
Feb 3, 10:49 AM PSTSpecial Weather StatementHNXMariposa41 min
Feb 3, 12:26 PM PSTSpecial Weather StatementHNXKings49 min
Feb 3, 12:45 PM PSTSpecial Weather StatementHNXFresno45 min
Feb 3, 1:04 PM PSTSpecial Weather StatementHNXTulare41 min
Feb 3, 1:12 PM PSTSpecial Weather StatementHNXMadera48 min
Feb 3, 1:41 PM PSTSpecial Weather StatementHNXMadera49 min
Feb 3, 2:10 PM PSTSpecial Weather StatementHNXMadera50 min
Feb 3, 2:12 PM PSTSpecial Weather StatementHNXMadera33 min
Feb 3, 2:41 PM PSTSpecial Weather StatementHNXFresno49 min
Feb 3, 2:42 PM PSTAreal Flood WarningHNXFresno, Madera3 hr
Feb 3, 3:14 PM PSTSpecial Weather StatementHNXFresno46 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.